Texas, 2012

Damaging Winds in Texas, June 15, 2012

June 15, 2012 · NWS EPZ · 2 events in 1 county or zone

An upper low over southern California brought mid and high level moisture to the area while at the same time surface high pressure to the east was allowing for a southeasterly surface flow of moist air into the region. A combination of daytime heating and a passing shortwave embedded in the southwesterly flow aloft triggered a round of strong to severe thunderstorms during the late afternoon and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low over southern California brought mid and high level moisture to the area while at the same time surface high pressure to the east was allowing for a southeasterly surface flow of moist air into the region. A combination of daytime heating and a passing shortwave embedded in the southwesterly flow aloft triggered a round of strong to severe thunderstorms during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 15, 2:21 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:21 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT FRI JUN 15 2012

.SYNOPSIS...
MOISTURE HAS BEGUN TO CREEP BACK INTO THE AREA SO WE WILL SEE A
CHANCE FOR RAIN EAST OF THE RIO GRANDE BOTH THIS EVENING AND
SATURDAY. WE WILL DRY OUT AND SEE OUR TEMPERATURES WARM WELL ABOVE
NORMAL FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
OUR RAIN OPPORTUNITY WINDOW IS BEGINNING TO OPEN. MOISTURE HAS
BEGUN TO SLIP BACK INTO THE AREA AND DEW POINTS ARE ON THE RISE.
JUST ENOUGH LOW AND MID LEVEL MOISTURE HAS SLIPPED INTO THE AREA
THAT WE WILL SEE SOME ISOLATED THUNDERSTORMS DEVELOPED THIS
EVENING. THE BEST CHANCES FOR RAIN WILL BE FROM THE RIO GRANDE TO
THE EAST. SATURDAY WILL AGAIN SEE CHANCES FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING THIS TIME ACROSS THE ENTIRE AREA. THE REASON
FOR THIS TWO DAY WINDOW OF RAIN OPPORTUNITY IS TWO FOLD. AN UPPER
LEVEL LOW OVER SOUTHERN CALIFORNIA IS HELPING TO ADVECT IN SOME
MID AND HIGH LEVEL MOISTURE FROM THE PACIFIC WHILE AT THE SURFACE
A RIDGE OVER THE EASTERN PART OF THE U.S. IS HELPING PUSH SOME
GULF OF MEXICO MOISTURE INTO THE AREA. ALL OF THIS MOISTURE WILL
HELP FUEL SOME ISOLATED TO SCATTERED THUNDERSTORMS. WE WOULD LIKE
TO SEE THE LOW TO OUR WEST SLOWLY DRIFT IN OUR
DIRECTION...UNFORTUNATELY IT WILL ACTUALLY DRIFT BACK OUT INTO THE
PACIFIC OCEAN. AS THE LOW RETREATS A RIDGE OF HIGH PRESSURE WILL
BUILD UP OUT OF MEXICO. THIS RIDGE WILL BRING AN END TO OUR RAIN
CHANCES...PROBABLY ON SUNDAY AND FOR SURE BY MONDAY. BOTH THE GFS
AND ECMWF ALSO SLOWLY DRIFT THE UPPER LEVEL RIDGE BACK TO THE WEST
AS WELL. THIS KEEPS OUR UPPER FLOW FROM THE NORTHWEST...WHICH WILL
MEAN SUNNY WARM/HOT WEATHER FOR THE START OF THE WEEK. THEN ALL
THE EXTENDED MODELS DRIFT THE HIGH BACK TOWARD NEW MEXICO. THE
ECMWF IS A LITTLE FURTHER NORTH...WHILE THE GFS AND DGEX CENTER
THE RIDGE OVER THE CENTER OF THE STATE. IF THAT MODEL TREND
CONTINUES WE WILL NEED TO TREND OUR WARM/HOT TEMPERATURES EVEN
HIGHER FOR THE END OF THE COMING WEEK.

LOOKING AT TEMPERATURES...ON SATURDAY AS THE MOISTURE MOVES IN FOR
THEIR ONE DAY VISIT WE WILL SEE A DIP IN OUR AFTERNOON HIGHS...BUT
THEY WILL STILL BE RUNNING TWO TO FIVE DEGREES ABOVE NORMAL. ON
SUNDAY AS WE BEGIN TO DRY OUT...WE WILL SEE HIGHS RUNNING FOUR TO
SIX DEGREES ABOVE NORMAL. FOR MONDAY THROUGH WEDNESDAY WE WILL
PRETTY WARM TEMPERATURES WITH HIGHS RUNNING EIGHT TO TWELVE
DEGREES ABOVE NORMAL. FOR THE END OF THE WEEK WE'LL SEE HIGHS
ANYWHERE BETWEEN TEN TO FIFTEEN DEGREES ABOVE NORMAL.

&&

.AVIATION....VALID 16/00Z-17/00Z.
SOUTHERLY FLOW AROUND UPPER LEVEL LOW PRESSURE OFF THE SOUTHERN
CALIFORNIA COAST...WILL CONTINUE DRAW INCREASING AMOUNTS OF MOISTURE
OVER OUR AREA FROM THE SOUTH. ISOLATED VALLEY/SCATTERED MOUNTAIN HIGH
BASED STORM ACTIVITY WILL CONTINUE EAST OF THE RIO GRANDE GENERALLY
THROUGH 05Z. LITTLE IF ANY ACTIVITY IS EXPECTED WEST OF THE RIO
GRANDE...UNTIL 19Z SATURDAY WHERE SIMILAR STORM COVERAGE IS EXPECTED
WEST TO THE ARIZONA BORDER THROUGH 00Z.  ANY RESTRICTIONS WILL BE TO
VSBY UNDER MTN RAIN SHOWERS AND BLDU FROM STORM DOWNDRAFTS..WHERE
WINDS GUSTS OVER 50 KTS ARE POSSIBLE WITH STRONGEST STORMS.  STORM
BASES WILL RANGE FROM 070-110 AGL WEST OF THE CONTINENTAL
DIVIDE...TO 050-090 EAST.
&&

.FIRE WEATHER...
STRENGTHENING SOUTHERLY FLOW AROUND UPPER LEVEL LOW PRESSURE OFF THE
SOUTHERN CALIFORNIA COAST...WILL WORK TO DRAW UP INCREASING AMOUNTS
OF GULF OF MEXICO MOISTURE THOUGH EARLY SATURDAY.  THE LOW WILL
DRIFT AWAY FROM OUR AREA SUNDAY...HOWEVER MOISTURE WILL CONTINUE
STREAMING UP OVER THE REGION...AS FLOW OUT OF SURFACE HIGH PRESSURE
OVER THE SOUTHEAST STATES AND GULF TAKES OVER.

HIGH PRESSURE ALOFT WILL DEVELOP OVER BAJA CALIFORNIA MONDAY.  GIVEN
ITS LOCATION TO OUR SW...DRY WESTERLY FLOW AROUND THIS HIGH AND
STRENGTHENING UPPER LEVEL WINDS OVER THE FOUR CORNERS...WILL WORK TO
DRIVE MOISTURE BACK OUT OF THE AREA.  OF THE 20-FOOT SPEEDS FORECST
THROUGH NEXT 7 DAYS...THOSE MONDAY AFTERNOON WILL BE THE HIGHEST.
THIS COULD LEAD TO DEVELOPMENT OF CRITICAL FIRE CONDITIONS FOR A FEW
HOURS AT THAT TIME. DRY AND VERY HOT WEATHER ALSO RETURN STARTING
MONDAY.  HIGH WILL MOVE AWAY FROM THE AREA MIDDLE OF NEXT
WEEK...WITH ANOTHER AREA OF HIGH PRESSURE ALOFT EXPECTED TO DEVELOP
NEAR THE FOUR CORNERS.  THIS PLACES FEATURE IN A POSITION
FAVORABLE FOR DRAWING GULF MOISTURE BACK INTO OUR AREA.  LOW LEVEL
SOUTHEAST FLOW OUT OF THE SURFACE HIGH...WILL REINFORCE THIS
MOVEMENT OF MOISTURE BACK OVER US.

GIVEN GENERALLY DRY NATURE TO AIRMASS EVEN WITH THE ADDITION OF SOME
MOISTURE THIS WEEKEND...HIGH BASED STORMS ARE ON TAP.  DRY LIGHTNING
AND STRONG OUTFLOW WINDS ARE THE MAIN THREATS. STORM ACTIVITY WILL
BEGIN LATE FRIDAY AFTERNOON AND CONTINUE THROUGH PART OF THE EVENING
TONIGHT...WITH THE FOCUS FOR ISOLATED TO SCATTERED STORMS EAST OF
THE RIO GRANDE.  WETTING PRECIPITATION SHOULD GENERALLY REMAIN BELOW
0.20" THIS WEEKEND...WITH LOCALIZED AMOUNTS POSSIBLY GOING OVER THIS
OVER HIGHEST ELEVATIONS.  FOCUS REMAINS EAST OF THE RIVER THIS
WEEKEND.

HAINES INDICES OF 6 ARE EXPECTED FOR THE GILA AND ALDO LEOPOLD
WILDERNESS AREAS AGAIN TODAY...WITH GENERALLY 5 ELSEWHERE. AFTERNOON
VALUES WILL LOWER TO 3-4 MOST AREAS THIS WEEKEND...WITH THE
INTRUSION OF MOISTURE EXPECTED.  EXCEPTION WILL BE THE NORTHERN AND
CENTRAL GILA WILDERNESS WHERE VALUES MAY ONLY LOWER TO 5.
VALUES WILL CLIMB TO 6 ALL AREAS THROUGH THE MIDDLE OF NEXT WEEK.
FAIR RH RECOVERIES ARE EXPECTED FOR THE GILA WILDERNESS SOUTH TO THE
BOOTHEEL SATURDAY MORNING...WITH GOOD RECOVERIES FURTHER EAST ALL
AREAS.  GOOD RH RECOVERY IS IN STORE SAT EVENING ALL AREAS.  FAIR
TO POOR RECOVERIES ARE EXPECTED WEST OF THE RIO GRANDE SUNDAY
EVENING...WHILE AREAS EAST CAN EXPECT GOOD RECOVERY.  SIMILAR
RECOVERIES ARE IN STORE EVERYWHERE FIRST HALF OF NEXT WEEK...WITH
THE HOTTER WEATHER MOVING BACK IN.  HAINES VALUES SHOULD FALL AND RH
RECOVERIES SHOULD IMPROVE GENERALLY EAST OF THE RIO GRANDE LATER IN
THE WEEK...WITH THE INCREASING MOISTURE FORECAST FOR THIS AREA AT
THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  95  73  97  76 /  20  30  20  10  10
SIERRA BLANCA           67  95  67  98  70 /  20  30  20  10  10
LAS CRUCES              62  93  61  93  65 /  10  30  20  10  10
ALAMOGORDO              65  91  65  96  68 /  10  20  20  10  10
CLOUDCROFT              47  74  43  77  48 /  20  30  30  20  10
TRUTH OR CONSEQUENCES   67  93  66  91  70 /  10  20  20  10  10
SILVER CITY             60  84  58  84  63 /  10  20  30  10  10
DEMING                  60  93  61  93  64 /  10  20  20  10  10
LORDSBURG               59  92  62  91  66 /   0  20  20  10  10
WEST EL PASO METRO      74  94  72  96  78 /  20  30  20  10  10
DELL CITY               62  94  59  95  62 /  20  30  20  20  10
FORT HANCOCK            70  98  69  97  73 /  20  40  20  10  10
LOMA LINDA              65  91  63  90  67 /  20  30  20  10  10
FABENS                  72  97  70  97  74 /  20  40  20  10  10
SANTA TERESA            66  96  65  97  71 /  20  30  20  10  10
WHITE SANDS HQ          75  93  75  95  76 /  10  30  20  10  10
JORNADA RANGE           52  95  53  94  58 /  10  20  20  10  10
HATCH                   61  92  60  90  65 /  10  20  20  10  10
COLUMBUS                66  92  65  93  69 /  10  30  20  10  10
OROGRANDE               71  95  72 100  75 /  10  30  20  10  10
MAYHILL                 50  81  51  81  54 /  20  30  30  20  10
MESCALERO               43  81  45  82  48 /  20  30  30  20  10
TIMBERON                48  81  48  83  50 /  20  30  30  20  10
WINSTON                 53  85  52  84  54 /  10  20  30  10  20
HILLSBORO               61  88  58  85  63 /  10  20  20  10  10
SPACEPORT               64  93  65  93  68 /  10  20  20  10  10
LAKE ROBERTS            48  85  46  86  52 /  10  20  30  10  10
HURLEY                  56  87  55  87  58 /  10  20  20  10  10
CLIFF                   45  91  46  94  51 /   0  20  20  10  10
MULE CREEK              41  86  39  86  48 /   0  10  20  10  10
FAYWOOD                 56  86  53  86  57 /  10  20  20  10  10
ANIMAS                  58  90  59  90  63 /   0  20  20  10  10
HACHITA                 55  91  57  92  61 /  10  20  20  10  10
ANTELOPE WELLS          63  92  63  92  66 /  10  20  20  10  10
CLOVERDALE              56  86  52  84  60 /   0  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Jun 15, 11:06 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1206 PM MDT FRI JUN 15 2012

NMZ401>417-TXZ418>424-161815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1206 PM MDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS TODAY. THE BEST CHANCE FOR RAIN WILL BE FROM THE RIO
GRANDE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RAIN CHANCES WILL CONTINUE ON SATURDAY...BUT RAIN CHANCES WILL
SPREAD ACROSS THE ENTIRE AREA SATURDAY AFTERNOON AND EVENING. RAIN
CHANCES WILL DIMINISH ON SUNDAY. THE FIRST PART OF NEXT WILL SEE
SOME HOT TEMPERATURES MOVE INTO THE AREA. LOWLAND HIGH
TEMPERATURES WILL BE FROM 103 TO 105 FOR MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NWS OFFICE
VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

The radar

The El Paso radar (KEPZ), 22 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 15, 5:45 PM MST to 5:50 PM MST
Where
El Paso County, 2.08 mi E of Smeltertown
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.785, -106.485

A spotter on the south side of the Franklin Mountains recorded a peak gust of 67 mph.

Thunderstorm Wind, El Paso

When
June 15, 5:50 PM MST to 5:55 PM MST
Where
El Paso County, 2.62 mi WNW of Tobin
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
31.894, -106.421

A peak gust of 64 mph was recorded by a NWS Employee just east of the Franklin Mountains in Northeast El Paso. Visibility was also near zero with blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395026, 395035.